Oklahoma, 2009

High Wind in Oklahoma, March 7, 2009

March 7, 2009 · NWS AMA · 1 event in 1 county or zone

A tight surface pressure gradient across the central and eastern Oklahoma Panhandle produced strong gusty winds during the early afternoon hours. High winds reportedly gusted to around fifty-six knots seven to eight miles north and northwest of Turpin Oklahoma where a tin roof was removed and an electrical pole was snapped.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight surface pressure gradient across the central and eastern Oklahoma Panhandle produced strong gusty winds during the early afternoon hours. High winds reportedly gusted to around fifty-six knots seven to eight miles north and northwest of Turpin Oklahoma where a tin roof was removed and an electrical pole was snapped. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 7, 5:48 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Mar 7, 5:48 AM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
548 AM CST SAT MAR 7 2009

.AVIATION...
12Z TAFS...MAIN CONCERN THIS MORNING REMAINS ON WINDS THROUGH MUCH OF
THE FORECAST PERIOD.

AS HAS BEEN THE CASE LATELY...SFC LEE TROUGH ACROSS EASTERN CO/NM
EXPECTED TO STRENGTHEN AGAIN TODAY IN RESPONSE TO ADVANCING UPPER
TROUGH OVER THE ROCKIES. ALTHOUGH BKN-OVC MID CLOUD DECK SHOULD
STICK AROUND MUCH OF THE DAY WITH CI EXPECTED TO INCREASE AS WELL ACROSS
THE TERMINALS...WINDS SHOULD STRENGTHEN BY MID/LATE MORNING WITH
SUSTAINED WINDS BETWEEN 25-30 KTS. POSSIBLE GUSTS CAN APPROACH
AVIATION WX WARNING CRITERIA OF 40 KTS...BUT CONFIDENCE TOO LOW TO
INCLUDE THESE TYPE OF WINDS IN FORECAST NOW. WINDS WILL REMAIN
RATHER BREEZY THIS EVENING BEFORE DIMINISHING ONCE A COLD FRONT
SLIDES INTO THE AREA LATE TONIGHT. RH FIELDS INDICATE POSSIBLE HIGH
BASED CU FORMING THIS AFTERNOON BUT EXPECT ONLY FEW CI TOWARD THE END
OF THE FORECAST PERIOD. CLK

&&

.PREV DISCUSSION... /ISSUED 335 AM CST SAT MAR 7 2009/

DISCUSSION...
FIRE WEATHER CONCERNS DOMINATE THE FORECAST FOR THE NEXT THREE DAYS.
AN APPROACHING SHORTWAVE PASSING TO THE NORTH OF THE PANHANDLES TODAY
WILL INCREASE WINDS INTO THE 20 TO 30 MPH RANGE. RH VALUES WILL FALL
TO NEAR OR SLIGHTLY BELOW RED FLAG CRITERIA IN WESTERN COUNTIES...BUT
ELEVATED FIRE WX CONCERNS WILL CONTINUE AREA WIDE. AS THE SHORTWAVE
MOVES EAST A WEAK COLD FRONT WILL BRUSH THE AREA SAT NIGHT BUT SW
WINDS WILL RETURN BY NOON SUNDAY. A STRONG 5H TROUGH WILL DIG SOUTH
ACROSS THE WESTERN US AND CONTINUE THE VERY DRY SW FLOW AND FIRE WX
CONCERNS ON MONDAY. APPEARS A FAIRLY STRONG COLD FRONT WILL MOVE THRU
THE AREA ON TUE BRINGING CONSIDERABLY COOLER CONDITIONS THROUGH THE
END OF THE WEEK. LOTS OF UNCERTAINTY AFTER TUE. ECMWF BRINGS
RAIN...ICE OR SNOW ACROSS THE AREA ON WED AND THU AS A LARGE TROF
DEVELOPS OFF THE SRN CA COAST...WHILE THE GFS KEEPS US DRY. FOR THIS
FORECAST PACKAGE...DECIDED NOT TO STRAY TOO MUCH FROM THE GFS.

FOLLOWED GUIDANCE TEMPS CLOSELY ALL PERIODS. TEMPS MAY NEED TO BE
ADJUSTED DOWNWARD MID AND LATE WEEK IF THE ECMWF CONTINUES THE COLDER
AND WETTER TREND AND/OR IF THE GFS STARTS TO SWING TO THIS SOLUTION.

FIRE WEATHER...
ED FLAG WARNING THIS AFTERNOON FOR THE WESTERN TWO THIRDS OF THE
PANHANDLES. ALTHOUGH IT APPEARS RH VALUES WILL BE BORDERLINE IN
MEETING CRITERIA...IT WAS DECIDED TO ERR ON THE SIDE OF CAUTION DUE
TO THE VERY DRY FUELS AND WINDY CONDITIONS EXPECTED. POTENTIAL FOR
CRITICAL FIRE WX CONDITIONS ON SUNDAY AS RH VALUES WILL BE EVEN
LOWER...BUT WINDS MAY NOT QUITE REACH CRITERIA. FIRE WX CONCERNS
CONTINUE MONDAY AS WELL BEFORE A COLD FRONT BRINGS SOME RELIEF.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

05/09
Hazardous weather outlook, Mar 7, 6:00 AM CST, 5 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SAT MAR 7 2009

OKZ001>003-TXZ001>020-071900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN TWO THIRDS OF THE
TEXAS AND OKLAHOMA PANHANDLES FROM NOON TODAY UNTIL 7 PM CST DUE TO
THE COMBINATION OF ABOVE NORMAL TEMPERATURES...SOUTHWEST WINDS OF
20 TO 30 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITIES
BELOW 15 PERCENT. IN ADDITION...BREEZY CONDITIONS WILL REQUIRE
BOATERS TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN
SUNDAY AND MONDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE
TO THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAUSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beaver

When
March 7, 11:55 AM CST to 11:56 AM CST
Where
Beaver forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155730.